Alert archive / Tennessee / Tornado Warnings in 2023

Tornado Warning 40, NWS Memphis, TN

March 31, 20234 counties in Tennessee

NWS Memphis, TN issued this tornado warning at Mar 31, 2023, 6:45 PM CDT for 4 counties in Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2023, 6:45 PM CDT (23:45 UTC)
Expired
Mar 31, 2023, 7:30 PM CDT
In force
45 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Carroll County, TN, Gibson County, TN, Henderson County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 119 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 12:28 PM CDTTornado Watch PDSSPC11 hr
Mar 31, 5:58 PM CDTTornado Watch PDSSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2023-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 490 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
490 m²/s²
0-3 km storm-relative helicity
655 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

997 
WFUS54 KMEG 312345
TORMEG
TNC017-053-077-113-010030-
/O.NEW.KMEG.TO.W.0040.230331T2345Z-230401T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
645 PM CDT Fri Mar 31 2023

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northern Henderson County in west Tennessee...
  Southeastern Gibson County in west Tennessee...
  Carroll County in west Tennessee...
  Northeastern Madison County in west Tennessee...

* Until 730 PM CDT.
    
* At 644 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Adair, or near Humboldt, moving northeast at 50
  mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Jackson, Humboldt, Milan, Huntingdon, Fairview, Three Way, Atwood,
  Parkers Crossroads, Bargerton, Wildersville, Carroll, Medina,
  Trezevant, Hollow Rock, Gibson, Clarksburg, McLemoresville, Howley,
  Hickory Flat and Hillard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3579 8819 3566 8887 3576 8892 3578 8890
      3582 8894 3581 8895 3586 8898 3613 8832
TIME...MOT...LOC 2344Z 246DEG 44KT 3576 8896 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$
3 follow-up statements
406 
WWUS54 KMEG 010002
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
702 PM CDT Fri Mar 31 2023

TNC017-053-077-113-010030-
/O.CON.KMEG.TO.W.0040.000000T0000Z-230401T0030Z/
Henderson TN-Gibson TN-Carroll TN-Madison TN-
702 PM CDT Fri Mar 31 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHERN
HENDERSON...SOUTHEASTERN GIBSON...CARROLL AND NORTHEASTERN MADISON
COUNTIES...
    
At 702 PM CDT, a confirmed tornado was located near Fairview, or 8
miles south of Milan, moving east at 45 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Milan, Huntingdon, Three Way, Atwood, Parkers Crossroads,
Wildersville, Medina, Hollow Rock, Clarksburg, McLemoresville,
Howley, Hickory Flat, Hillard, Dollar, Cedar Grove, Ledbetter, Union
Cross, Leach, Sitka and Tate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3579 8819 3569 8878 3578 8886 3580 8886
      3583 8885 3586 8883 3590 8880 3613 8832
TIME...MOT...LOC 0002Z 249DEG 40KT 3580 8874 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$
064 
WWUS54 KMEG 010011
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
711 PM CDT Fri Mar 31 2023

TNC053-113-010020-
/O.CAN.KMEG.TO.W.0040.000000T0000Z-230401T0030Z/
Gibson TN-Madison TN-
711 PM CDT Fri Mar 31 2023

...THE TORNADO WARNING FOR SOUTHEASTERN GIBSON AND NORTHEASTERN
MADISON COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for west
Tennessee. A Tornado Watch also remains in effect until 100 AM CDT
for west Tennessee.

LAT...LON 3579 8819 3572 8861 3579 8861 3579 8871
      3595 8870 3613 8832
TIME...MOT...LOC 0010Z 244DEG 39KT 3583 8863 

$$

TNC017-077-010030-
/O.CON.KMEG.TO.W.0040.000000T0000Z-230401T0030Z/
Henderson TN-Carroll TN-
711 PM CDT Fri Mar 31 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHERN
HENDERSON AND CARROLL COUNTIES...
    
At 710 PM CDT, a confirmed tornado was located 9 miles north of Blue
Goose, or 9 miles southeast of Milan, moving northeast at 45 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Huntingdon, Atwood, Parkers Crossroads, Wildersville, Hollow Rock,
Clarksburg, McLemoresville, Howley, Hickory Flat, Hillard, Dollar,
Cedar Grove, Union Cross, Leach, Tate, Palmer Shelter, Buena Vista,
Westport, Parker's Cross Roads and New Zion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
storm shelter or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3579 8819 3572 8861 3579 8861 3579 8871
      3595 8870 3613 8832
TIME...MOT...LOC 0010Z 244DEG 39KT 3583 8863 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$
216 
WWUS54 KMEG 010017
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
717 PM CDT Fri Mar 31 2023

TNC017-077-010030-
/O.CON.KMEG.TO.W.0040.000000T0000Z-230401T0030Z/
Henderson TN-Carroll TN-
717 PM CDT Fri Mar 31 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHERN
HENDERSON AND CENTRAL CARROLL COUNTIES...
    
At 717 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles north of Bargerton, or 13 miles southwest of
Huntingdon, moving east at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Huntingdon, Parkers Crossroads, Wildersville, Hollow Rock,
Clarksburg, McLemoresville, Howley, Westport, Hickory Flat, Hillard,
Parker's Cross Roads, Dollar, Jumbo, Scott Hill, Leach, Tate,
Garretsburg, Palmer Shelter, Yuma and Buena Vista.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3579 8819 3577 8855 3579 8860 3583 8863
      3597 8860 3613 8832
TIME...MOT...LOC 0017Z 249DEG 41KT 3584 8853 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 31, 6:26 PM CDT, 19 minutes earlier.

Area forecast discussion, Mar 31, 6:26 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
626 PM CDT Fri Mar 31 2023

...New AVIATION...

.SYNOPSIS...
Issued at 315 PM CDT Fri Mar 31 2023

A Severe Weather Outbreak is imminent this afternoon and evening.
A rare High Risk has been issued for southwest portions of the
Mid-South including the Memphis, Tennessee and Oxford,
Mississippi metros, with a Moderate Risk across the rest of the
Memphis Forecast Area. Damaging winds and several tornadoes remain
the highest threats, including a couple of strong and long-
tracked tornadoes possible. Secondary threats include large hail
and heavy rainfall. The threat for severe weather will end within
a couple of hours after midnight with a brief reprieve from
severe weather for the weekend. Wet, warm, and unsettled weather
will move into the region on Monday and persist through much of
next week. Severe weather chances remain in play for the Tuesday
to Wednesday timeframe.

&&

.DISCUSSION...
(This evening through next Thursday)
Issued at 315 PM CDT Fri Mar 31 2023

A Severe Weather Outbreak is still on track for this afternoon
and evening across the Mid-South. Little Rock, Arkansas has
already had at least one strong and damaging tornado move through
their city. The cell that produced that tornado is on a northeast
track towards Cross and Poinsett Counties in eastern Arkansas and
may intensify as it moves into our area.

Severe weather ingredients remain healthy along and west of the
Mississippi River with a less unstable environment further east.
However, the airmass is still continuing to modify ahead of the
main trough and will likely become just as unstable over the next
couple of hours.

A secondary marine front was analyzed along a northwest
to southeast line from Jonesboro, Arkansas to Holly Springs,
Mississippi and back through Tupelo, Mississippi. Dewpoints are in
the mid to upper 60s south of the front with low 60 dewpoints
north of the front. The latest Mesoanalysis places 2000 J/kg
SBCAPE in our southwest counties with a gradient of 1000 J/kg near
Memphis and down to 500 J/kg near Paris, TN. Additionally, the
entire forecast area is already in a highly sheared environment.
Any storms that move into our area will have the opportunity to
rotate and produce tornadoes, large hail, and heavy rainfall.

Another round of storms will arrive this evening just ahead of a
cold front. The environment will likely be a little bit less
unstable, but more highly sheared. Damaging winds and tornadoes
remain the highest threats as it moves across the area. The storms
may congeal into a line of storms as they move into northeast
Mississippi later this evening. That threat would include damaging
winds and embedded tornadoes. The threat for severe weather
should end within a couple of hours after midnight.

High pressure will build into the region for Saturday and winds
will remain elevated. Sunday looks to be a nice day with
temperatures in the 70s and light winds and low humidity.

Wet, humid, and unsettled weather will set up across the region on
Monday and persist through at least late week. Dewpoints will
climb into the mid to upper 60s as temperatures climb into the
lower 80s early next week. There remains a risk for severe weather
Tuesday into the Wednesday timeframe.

AC3

&&

.AVIATION...(00Z TAFS) Issued at 620 PM CDT Fri Mar 31 2023

A round of strong to severe thunderstorms is expected to impact
MEM and MKL over the next hour or two. Strong damaging wind is
possible along with brief IFR vis. Hail and a tornado at least in
the vicinity is also a possibility.

Before and after thunderstorms strong south to southwest gradient
wind is likely between 25 and 45mph with gusts to 45 mph. Winds
will shift west and then northwest behind a cold front later
tonight.

VFR conditions will prevail at all sites tomorrow along with
northwest wind 10-15kt.

30/Sirmon

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 1 AM CDT Saturday for ARZ009-018-026>028-035-
     036-048-049-058.

MO...Wind Advisory until 1 AM CDT Saturday for MOZ113-115.

MS...Wind Advisory until 1 AM CDT Saturday for MSZ001>017-020>024.

TN...Wind Advisory until 1 AM CDT Saturday for TNZ001>004-019>022-
     048>055-088>092.

&&

PUBLIC FORECAST...JDS
AVIATION...ARS

In the hours before

Local storm report, Mar 31, 6:05 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
605 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     BRIGHTON                35.48N 89.74W
03/31/2023                   TIPTON             TN   AMATEUR RADIO

            LARGE TREES DOWN NEAR AKINS STORE ROAD AND
            HIGHWAY 51.

&&
Local storm report, Mar 31, 6:11 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
611 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TORNADO          3 W PARKIN              35.27N 90.60W
03/31/2023                   CROSS              AR   PUBLIC

            REPORT FROM MPING: HOMES/BUILDINGS
            COMPLETELY DESTROYED.

0505 PM     TORNADO          2 N EARLE               35.30N 90.47W
03/31/2023                   CRITTENDEN         AR   PUBLIC

            REPORT FROM MPING: TREES UPROOTED OR
            SNAPPED; ROOF BLOWN OFF.

0505 PM     TORNADO          2 N EARLE               35.30N 90.47W
03/31/2023                   CRITTENDEN         AR   PUBLIC

            REPORT FROM MPING: HOMES/BUILDINGS
            COMPLETELY DESTROYED.

&&
Local storm report, Mar 31, 6:17 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
617 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TORNADO          COVINGTON               35.57N 89.65W
03/31/2023                   TIPTON             TN   AMATEUR RADIO

            POWER LINES AND TREES DOWN ON HIGHWAY 51
            SOUTH OF COVINGTON BLOCKING THE ROAD.

&&
Local storm report, Mar 31, 6:33 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
633 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TORNADO          BROWNSVILLE             35.59N 89.25W
03/31/2023                   HAYWOOD            TN   EMERGENCY MNGR

            A ROOF WAS BLOWN OFF A TRAILER ON PEPPER
            LANE IN BROWNSVILLE. SOME DEBRIS IS ON THE
            ROAD AND IN THE TREES.

&&
Local storm report, Mar 31, 6:37 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
637 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TORNADO          3 S COVINGTON           35.52N 89.65W
03/31/2023                   TIPTON             TN   AMATEUR RADIO

            ROOF DAMAGE AND WINDOWS BLOWN OUT AT
            CHEVROLET DEALARSHIP ON HIGHWAY 51 SOUTH OF
            DOWNTOWN COVINGTON.

&&
Local storm report, Mar 31, 6:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
642 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TORNADO          4W BROWNSVILLE          35.59N 89.25W
03/31/2023                   HAYWOOD            TN   EMERGENCY MNGR

            CORRECTS PREVIOUS TORNADO REPORT FROM
            BROWNSVILLE. A ROOF WAS BLOWN OFF A TRAILER
            ON PEPPER LANE IN BROWNSVILLE. SOME DEBRIS
            IS ON THE ROAD AND IN THE TREES.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 5:23 PM CDTTornado Warning EmergencyTornado observedConsiderable damage threatMEGShelby, Tipton37 min
Mar 31, 5:52 PM CDTTornado Warning EmergencyConsiderable damage threatMEGHaywood, Lauderdale, Tipton38 min
Mar 31, 6:11 PM CDTTornado Warning Tornado observedConsiderable damage threatMEGCrockett, Gibson, Haywood, Madison49 min

Nearby

Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.